Georgia, 2006Lightning Strike in Georgia, May 28, 2006
May 28, 2006 · NWS TAE · 1 event in 1 county or zone
1 lightning, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $150,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tallahassee, FL wrote its last area forecast discussion before the first event at May 28, 2:33 PM EST, 3 hours 12 minutes earlier.
Area forecast discussion, May 28, 2:33 PM EST, 3 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
333 PM EDT SUN MAY 28 2006
.SYNOPSIS...
VAPOR IMAGERY AND UPPER AIR OBSERVATIONS SHOW STRONG RIDGING OVER
THE EASTERN U.S. THIS AFTERNOON. A SURGE OF VERY DRY AIR IS MOVING
RAPIDLY DOWN THE CAROLINAS. AT THE SURFACE...A WEAK BACK DOOR FRONT
IS LOCATED ACROSS SOUTH GEORGIA...AND IS MOVING SLOWLY SOUTHWARD.
AS FORECAST BY THE NUMERICAL GUIDANCE...SCATTERED SHOWERS AND
THUNDERSTORMS HAVE DEVELOPED ACROSS EASTERN PORTIONS OF SOUTHEAST
GEORGIA AND NORTH FLORIDA...WHERE THERE IS A BAND OF DEEP LAYER
MOISTURE AND SURFACE CONVERGENCE. THERE IS EXCELLENT AGREEMENT
AMONG THE GUIDANCE THAT SOME OF THESE STORMS WILL MOVE INTO OUR
AREA BETWEEN 00 UTC AND 06 UTC TONIGHT. A FEW OF THESE STORMS
COULD BRIEFLY APPROACH SEVERE LIMITS...AS THE AIRMASS IS
MODERATELY UNSTABLE. HOWEVER...THE DEEP LAYER VERTICAL WIND SHEAR
IS RATHER WEAK...WHICH MAKES ROTATING UPDRAFTS UNLIKELY. THE MAIN
THREAT WILL BE HAIL OF MARBLE TO DIME SIZE...AND WIND GUSTS FROM
30 TO 50 KT.
&&
.SHORT TERM...
(TONIGHT-WEDNESDAY) THE AFOREMENTIONED DRY SURGE ALOFT WILL MOVE
OVER OUR AREA MONDAY AND TUESDAY...THEN GRADUALLY SHIFT EAST OF
OUR AREA ON WEDNESDAY. THIS WILL ALMOST COMPLETELY SUPPRESS DEEP MOIST
CONVECTION. THE 1000-700 MB MEAN LAYER FLOW WILL GENERALLY BE OUT
OF THE NORTHEAST...WHICH IS A WARM FLOW FOR US SINCE IT TENDS TO
INHIBIT THE BIG BEND SEA BREEZE. TEMPERATURES WILL BE ABOVE
AVERAGE DURING THE AFTERNOONS...AND THE NAM AND GFS MOS
TEMPERATURES AND POP ARE VERY CLOSE. FORTUNATELY THE RELATIVE
HUMIDITY WILL BE A LITTLE LOWER DURING THIS TIME...PREVENTING THE
HEAT INDEX FROM REACHING 100 DEGREES IN MOST AREAS.
.LONG TERM...
(THURSDAY-SUNDAY) MOISTURE AND CHANCES FOR RAIN GRADUALLY
INCREASE THROUGH FRIDAY AHEAD OF THE NEXT COLD FRONT WHICH THE GFS
NOW SHOWS PRESSING DOWN INTO OUR REGION FROM THE NORTH ON FRIDAY.
THIS FRONT MAY PUSH THROUGH THE CWA OR STALL OVER NORTH FLORIDA ON
SATURDAY. TEMPERATURES WILL BE ABOUT AVERAGE THROUGH THE PERIOD.
&&
.MARINE...
WINDS AND SEAS WILL REMAIN LOW. THE WEST TO SOUTHWEST FLOW THAT
HAS PERSISTED ACROSS THE COASTAL WATERS THE PAST SEVERAL DAYS WILL
CHANGE TO MOSTLY OFFSHORE FLOW AS THE TROUGH PASSES THROUGH OUR
AREA TONIGHT. HOWEVER...THE OFFSHORE FLOW WILL BE WEAK ENOUGH TO
ALLOW LATE AFTERNOON SEA BREEZES TO DEVELOP NEAR THE COAST.
&&
.FIRE WEATHER...
THE RELATIVE HUMIDITY MAY BRIEFLY DROP NEAR 35 PERCENT MONDAY AND
TUESDAY AFTERNOONS...BUT NOT LONG ENOUGH TO WARRANT ANY WATCHES OR
WARNINGS.
&&
.AVIATION...VFR CONDITIONS WILL PREVAIL INTO THE LATE AFTERNOON
HOURS...WITH STEADILY INCREASING CLOUDS AND ISOLATED THUNDERSTORMS
DEVELOPING MAINLY NEAR THE COAST AS THE AFTERNOON SEA BREEZE PUSHES
VERY SLOWLY INLAND. FROM EARLY EVENING AND INTO THE MORNING HOURS ON
MONDAY...A WEAK COLD WILL PUSH SOUTHWEST WARD ACROSS SOUTHERN GEORGIA
AND NORTHERN FLORIDA...PRODUCING AN INCREASE IN SHOWER AND THUNDERSTORM
ACTIVITY FROM EAST TO WEST ACROSS THE AREA. MVFR TO IFR CONDITIONS
LIKELY IN THESE STORMS AS THEY PASS...AS REFLECTED IN THE TAFS OVERNIGHT.
EXPECT SOME PATCHY MVFR VSBY AND LIFR CIGS TO DEVELOP BY DAYBREAK...ESPECIALLY
IN AREAS THAT RECEIVE RAINFALL OVERNIGHT.
&&
.PRELIMINARY POINT TEMPS/POPS...
TALLAHASSEE 69 95 67 95 / 40 10 10 10
PANAMA CITY 75 90 75 90 / 40 10 10 10
DOTHAN 73 94 72 96 / 40 10 10 10
ALBANY 73 94 69 96 / 30 10 10 10
VALDOSTA 68 93 65 91 / 30 10 0 10
CROSS CITY 67 93 64 93 / 40 0 0 10
&&
.TAE WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
GA...NONE.
FL...NONE.
&&
AVIATION...DUVAL
LONG TERM...BARRY
REST OF DISCUSSION...FOURNIER
In the hours before
Special weather statement, May 28, 5:12 PM EST, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
612 PM EDT SUN MAY 28 2006
GAZ147-282315-
COOK-
612 PM EDT SUN MAY 28 2006
...A SIGNIFICANT WEATHER ALERT IS IN EFFECT FOR COOK COUNTY IN SOUTH
CENTRAL GEORGIA...
* UNTIL 715 PM EDT
AT 610 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR NASHVILLE...MOVING SOUTH AT 10 MPH.
THIS STORM WILL BE NEAR...
6 MILES EAST OF SPARKS BY 625 PM EDT.
ADEL BY 635 PM EDT.
DIME SIZE HAIL...AND WINDS AROUND 40 MPH ARE EXPECTED WITH THIS
STORM.
THIS STORM IS ALSO CAPABLE OF PRODUCING TORRENTIAL DOWNPOURS WHICH
MAY CAUSE LOCALIZED FLOODING OF STREETS AND LOW LYING AREAS...AND IS
ALSO PRODUCING NEARLY CONTINUOUS CLOUD TO GROUND LIGHTNING. MOVE
INDOORS IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.
38-GODSEY
Special weather statement, May 28, 5:14 PM EST, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
614 PM EDT SUN MAY 28 2006
FLZ027-282300-
WAKULLA-
614 PM EDT SUN MAY 28 2006
...A SIGNIFICANT WEATHER ALERT IS IN EFFECT FOR WAKULLA COUNTY...
* UNTIL 700 PM EDT
AT 607 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 13 MILES WEST OF CRAWFORDVILLE...NEARLY
STATIONARY. THIS STORM IS CAPABLE OF PRODUCING SMALL HAIL...
WINDS TO 35 MPH AND VERY HEAVY RAINS THAT MAY CAUSE LOCALIZED
FLOODING.
BLOCK
Special weather statement, May 28, 5:25 PM EST, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
625 PM EDT SUN MAY 28 2006
GAZ123-282315-
CALHOUN-
625 PM EDT SUN MAY 28 2006
...A SIGNIFICANT WEATHER ALERT IS IN EFFECT FOR CALHOUN COUNTY IN
SOUTH CENTRAL GEORGIA...
* UNTIL 715 PM EDT
AT 621 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR MORGAN...MOVING SOUTH AT 10 MPH.
THIS STORM WILL BE NEAR...
LEARY BY 645 PM EDT.
DIME SIZE HAIL...AND WINDS 30 TO 40 MPH ARE EXPECTED WITH THIS STORM.
THIS STORM IS CAPABLE OF PRODUCING TORRENTIAL DOWNPOURS WHICH MAY
CAUSE LOCALIZED FLOODING OF STREETS AND LOW LYING AREAS...AND IS ALSO
PRODUCING FREQUENT CLOUD TO GROUND LIGHTNING. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.
38-GODSEY
Special weather statement, May 28, 5:26 PM EST, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
626 PM EDT SUN MAY 28 2006
GAZ144-282330-
BAKER-
626 PM EDT SUN MAY 28 2006
...A SIGNIFICANT WEATHER ALERT IS IN EFFECT FOR BAKER COUNTY IN
SOUTH CENTRAL GEORGIA...
* UNTIL 730 PM EDT
AT 621 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 8 MILES NORTH OF NEWTON...MOVING SOUTH AT 15 MPH.
THIS STORM WILL BE NEAR...
NEWTON BY 645 PM EDT.
DIME SIZE HAIL...AND WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS STORM.
THIS STORM IS CAPABLE OF PRODUCING TORRENTIAL DOWNPOURS WHICH MAY
CAUSE LOCALIZED FLOODING OF STREETS AND LOW LYING AREAS...AND IS ALSO
PRODUCING FREQUENT CLOUD TO GROUND LIGHTNING. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.
38-GODSEY
Special weather statement, May 28, 5:31 PM EST, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
631 PM EDT SUN MAY 28 2006
GAZ127-282330-
WORTH-
631 PM EDT SUN MAY 28 2006
...A SIGNIFICANT WEATHER ALERT IS IN EFFECT FOR WORTH COUNTY IN
SOUTH CENTRAL GEORGIA...
* UNTIL 730 PM EDT
AT 627 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 7 MILES NORTHEAST OF POULAN...OR 8 MILES
NORTHEAST OF SYLVESTER...MOVING SOUTHWEST AT 25 MPH.
THIS STORM WILL BE NEAR...
POULAN BY 645 PM EDT.
DIME SIZE HAIL...AND WINDS 30 TO 40 MPH ARE EXPECTED WITH THIS STORM.
THIS STORM IS CAPABLE OF PRODUCING TORRENTIAL DOWNPOURS WHICH MAY
CAUSE LOCALIZED FLOODING OF STREETS AND LOW LYING AREAS...AND IS ALSO
PRODUCING NEARLY CONTINUOUS CLOUD TO GROUND LIGHTNING. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.
38-GODSEY
Special weather statement, May 28, 5:36 PM EST, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
636 PM EDT SUN MAY 28 2006
FLZ019-282330-
MADISON-
636 PM EDT SUN MAY 28 2006
...A SIGNIFICANT WEATHER ALERT IS IN EFFECT FOR MADISON COUNTY IN
NORTH FLORIDA...
* UNTIL 730 PM EDT
AT 633 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 6 MILES WEST OF SUWANNEE RIVER STATE PARK...
MOVING SOUTHWEST AT 10 MPH.
DIME SIZE HAIL...AND WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS STORM.
THIS STORM IS ALSO CAPABLE OF PRODUCING TORRENTIAL DOWNPOURS WHICH
MAY CAUSE LOCALIZED FLOODING OF STREETS AND LOW LYING AREAS...AND IS
ALSO PRODUCING NEARLY CONTINUOUS CLOUD TO GROUND LIGHTNING. MOVE
INDOORS IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.
38-GODSEY
Lightning, Tift
- When
- May 28, 5:45 PM EST
- Where
- Tift County, Tifton
- Property damage
- $150,000
- Reported by
- NEWSPAPER
- Coordinates
- 31.457, -83.527 (the zone’s center; the record gives no point)
Lightning from an early evening thunderstorm was blamed for two house fires. Both structures suffered severe damage from flames and smoke. Reported by the Tifton Gazette.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in Florida, May 28, 20061 death · 1 event
- Flood in Alaska, May 28 to 29, 2006$531,000 · 1 event
- Damaging Wind in Nebraska, May 28, 2006$250,000 · 83 kt wind · 1 event
- Hail and Damaging Winds in South Dakota, May 28, 2006$62,000 · 1.75 in hail · 27 events
- Hail and Damaging Winds in South Dakota, May 28 to 29, 20061.75 in hail · 25 events
- Flash Flooding and Damaging Wind in Texas, May 28, 2006$25,000 · 50 kt wind · 4 events
- Hail and Damaging Winds in Florida, May 28, 2006$25,000 · 60 kt wind · 4 events
- Flash Flood in Texas, May 28, 2006$20,000 · 1 event
- Lightning Strike in Florida, May 28, 20061 injured · 1 event
- Lightning Strike in Florida, May 28, 20061 injured · 1 event
- Lightning Strike in Arkansas, May 28, 20061 injured · 1 event
- Hail in Texas, May 28, 2006$10,000 · 1.75 in hail · 9 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5511353.